Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 175, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 11, 2009, 4:22 PM EDT for Aiken County, Barnwell County, South Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2009, 4:22 PM EDT (20:22 UTC)
- Expired
- Aug 11, 2009, 5:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Aiken County, SC, Barnwell County, SC
The radar
The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 772 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 112022
SVRCAE
SCC003-011-112100-
/O.NEW.KCAE.SV.W.0175.090811T2022Z-090811T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
422 PM EDT TUE AUG 11 2009
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 500 PM EDT
* AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
EAST OF NEW ELLENTON...OR 14 MILES SOUTHEAST OF AIKEN...AND MOVING
EAST AT 15 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WILLISTON AND
BLACKVILLE
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA...TOLL
FREE 1 800 7 7 5...7 1 9 9.
LAT...LON 3327 8166 3343 8169 3353 8153 3354 8145
3350 8136 3349 8137 3347 8130 3336 8122
TIME...MOT...LOC 2022Z 258DEG 15KT 3339 8156
$$
AWPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:36 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 11, 2:36 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 236 PM EDT TUE AUG 11 2009 .SYNOPSIS... AN UPPER TROUGH...A SURFACE FRONT..AND INCREASING ATMOSPHERIC MOISTURE WILL LEAD TO INCREASED RAIN CHANCES THIS WEEK. && .NEAR TERM /THROUGH TONIGHT/... WEAKENING UPPER LEVEL RIDGE AXIS TO OUR SOUTH WITH UPPER TROUGH MOVING SE ACROSS THE MIDWEST. SURFACE TROUGH CURRENTLY STRETCHED ACROSS THE CENTRAL PART OF OUR FORECAST AREA. RADAR INDICATING CONVECTION DEVELOPING ALONG IT. OTHER SURFACE FRONT TO OUR NORTH APPROACHING THE MOUNTAINS...WHERE CONVECTION DEVELOPING ALONG IT AS WELL. WILL EXPECT CONVECTION TO CONTINUE DEVELOPING ALONG THESE BOUNDARIES AS THEY SHIFT SLOWLY SE TODAY/THIS EVENING. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... SOME SUBTLE DIFFERENCES BETWEEN GFS/NAM...BUT GENERAL CONSENSUS IS UPPER TROUGHINESS TO CONTINUE DEVELOPING OVER THE EASTERN CONUS...WITH A SURFACE BOUNDARY OR TWO IN OUR VICINITY...AND ABUNDANT ATMOPSHERIC MOISTURE TO WORK WITH. WILL MAINTAIN A MOS BLEND...WHICH PROVIDES LIKELY POPS FOR WED/THU. PROJECTED MODERATE TO STRONG INSTABILITIES ALSO PROVIDES A SEVERE THREAT ALONG AND SOUTH OF BOUNDARY. PRECIPITABLE WATER VALUES WELL OVER 2 INCHES...PLUS POSSIBLE TRAINING EFFECT ECHO MOVEMENT ALONG BOUNDARY WILL ALSO PROVIDE A LOCALLY HEAVY RAIN/FLOODING THREAT AS WELL. && .LONG TERM /FRIDAY THROUGH TUESDAY/... MODELS MAINTAIN INDICATIONS OF SLOWLY INCREASING UPPER HEIGHTS OVER OUR REGION AS UPPER HIGH SLOWLY TRIES TO BUILD BACK NW TOWARD THE SE US COAST. MODELS MAINTAIN COPIOUS ATMOSPHERIC MOISTURE FOR OUR REGION...AND WILL CONTINUE TO EXPECT A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE FORECAST PERIOD. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... A LEE SIDE TROF OVER THE MIDLANDS OF SOUTH CAROLINA AND EXTENDING INTO THE CSRA WILL BE THE FOCUS OF SCATTERED THUNDERSTORMS THIS AFTERNOON. STORMS WILL BE SCATTERED WIDELY ENOUGH TO ONLY MENTION IN THE CLOUD IDENTIFIER AT ALL TERMINAL LOCATIONS. ACTIVITY WILL DECREASE AFTER SUNSET. EXPECT VFR CONDITIONS TO PREVAIL AT ALL LOCATIONS THROUGH TO EARLY WEDNESDAY MORNING EXCEPT IN THUNDERSTORMS...WHEN THERE WILL BE A CHANCE OF MVFR FOG AT AGS AND OGB. A DECK OF MIDLEVEL CLOUDINESS WILL OVERSPREAD THE LATER WEDNESDAY MORNING AHEAD OF AN APPROACHING COLD FRONT. PERIODS OF MVFR VISIBILITIES MAY BE ENCOUNTERED IN SHOWERS AND THUNDERSTORMS ON WEDNESDAY. OTHERWISE...NO SIGNIFICANT IMPACTS EXPECTED DURING THE EXTENDED PERIOD. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 11, 10:53 AM EDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC ISSUED BY NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1053 AM EDT TUE AUG 11 2009 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-121500- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 1053 AM EDT TUE AUG 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS THIS AFTERNOON AND TONIGHT. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE AND PRODUCE DAMAGING WINDS...LARGE HAIL...HEAVY RAINFALL...AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN A WARM AND UNSTABLE AIRMASS DURING THE AFTERNOON HOURS ON WEDNESDAY AND THURSDAY. SOME STORMS MAY BE STRONG TO SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS AND HAIL. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 1:16 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Richland, Sumter | 59 min |
| Aug 11, 3:20 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 25 min |
| Aug 11, 6:19 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 41 min |
| Aug 11, 7:43 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 47 min |
| Aug 11, 7:44 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 46 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.